Arkansas, 2016

Hail and Damaging Winds in Arkansas, April 11, 2016

April 11, 2016 · NWS LZK · 4 events in 3 counties and zones

On the 11th, moisture increased markedly as a cold front arrived from the north. At the same time, a storm system approached from the west, and interacted with the front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

On the 11th, moisture increased markedly as a cold front arrived from the north. At the same time, a storm system approached from the west, and interacted with the front. Showers and thunderstorms developed, and spread across central and southern sections of the state.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Apr 11, 1:29 AM CST, 6 hours 27 minutes earlier.

Area forecast discussion, Apr 11, 1:29 AM CST, 6 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
229 AM CDT MON APR 11 2016

.SHORT TERM...TODAY THROUGH TUESDAY NIGHT

ALL QUIET ACROSS THE CWA EARLY THIS MORNING...THOUGH A COMPLEX OF
SHRA/TSRA IS ONGOING ACROSS MUCH OF ERN OK. THIS SHRA/TSRA ACTIVITY
WILL CONTINUE TO MOVE ENE THROUGH THIS MORNING...WITH BEST POPS OVER
THE WRN AND NWRN COUNTIES BY AROUND SUNRISE. AS THIS ACTIVITY LIFTS
NE...A REMNANT MESOSCALE OR OUTFLOW BOUNDARY WILL DROP SE INTO
CENTRAL TO SWRN SECTIONS OF THE CWA. THE LATER RUNS OF THE HRRR HAVE
BEEN INDICATING THIS FEATURE WILL TRIGGER NEW CONVECTIVE ACTIVITY
LATER THIS MORNING INTO THE MIDDAY TIME FRAME ACROSS CENTRAL
SECTIONS OF THE STATE. THIS SCENARIO SEEMS REASONABLE GIVEN THE
PLACEMENT OF THE HIGHER INSTABILITY AS THIS BOUNDARY DROPS SE. SOME
STRONG TO SVR STORMS COULD BE SEEN WITH THIS ACTIVITY BY MIDDAY.THE
BEST POTENTIAL FOR SVR WX WILL BE FROM CENTRAL AR SOUTH AND SW
TOWARDS TX...WITH DAMAGING WINDS AND LARGE HAIL THE PRIMARY THREATS
WITH THE STRONGEST STORMS. THERE MAY BE ENOUGH LOW LEVEL SHR TO SEE
AN ISOLATED WEAK TORNADO AS WELL.

ADDITIONAL CONVECTIVE ACTIVITY MAY ALSO DEVELOP FURTHER NW BY THIS
AFTERNOON AS THE MAIN COLD FRONT WILL JUST BE DROPPING SOUTH INTO AR
BY THE EARLY AFTERNOON HRS. THIS FRONT WILL THEN CONTINUE TO DROP
SOUTH THROUGH THE STATE BY THIS EVENING...AS THE MAIN UPPER
SHORTWAVE TROUGH DROP SE OVER AR. AREAS ALONG AND AHEAD OF THIS MAIN
FRONT WILL THEN BE WHERE THE BEST POPS WILL EXIST...ALONG WITH THE
BEST POTENTIAL FOR SVR WX THROUGH TONIGHT. THERE WILL ALSO BE SOME
AREAS OF HEAVY RAINFALL...WITH AN ISOLATED FLASH FLOOD THREAT
DEVELOPING.

WILL HAVE POPS ENDING FROM NW TO SE BY SUNRISE TUE MORNING AS
DRIER...MORES STABLE AIR MOVES INTO THE STATE BEHIND THE FRONT.
THESE CALMER...AND COOLER CONDITIONS WILL PERSIST THROUGH THE END OF
THE SHORT TERM PERIOD.

&&

.LONG TERM...WEDNESDAY THROUGH SUNDAY

THE LONG TERM BEGINS WITH SURFACE HIGH PRESSURE OVER THE REGION...
WHILE AN UPPER SHORT MOVES ACROSS AR. CURRENT MODELS DO INDICATED A
LOW CHANCE OF CONVECTION OVER THE SOUTHERN PLAINS...AND WILL KEEP
CLOUDS AND A SLIGHT CHANCE OF RAIN IN THE SOUTHERN PARTS OF THE
STATE THROUGH THURSDAY MORNING. THEN WILL GO WITH A DRY FORECAST
FRIDAY...ALTHOUGH MODELS SLOW THE UPPER SHORT WAVE REMAINING IN THE
VICINITY...ESPECIALLY THE GFS...WITH A SLIGHT CHANCE OF CONVECTION.
WILL KEEP THE FORECAST DRY AT THIS TIME DO TO UNCERTAINTY. ON
SATURDAY...THE SOUTH WIND FLOW RETURNS TO THE REGION AND MOISTURE
LEVELS GRADUALLY INCREASE. THE FORECAST WILL STAY DRY UNTIL SUNDAY
AS AN APPROACHING SYSTEM BEGINS TO AFFECT THE FAR WESTERN AREAS OF
AR. A SLIGHT TO LOW CHANCE OF RAIN IS PUT INTO THE FORECAST.

TEMPERATURES WILL START AROUND OF A BIT BELOW NORMAL VALUES ON
WEDNESDAY...THEN GRADUALLY WARM TO ABOVE NORMAL VALUES INTO THE
WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR     71  44  62  40 /  80  60  10   0
CAMDEN AR         77  52  67  47 /  80  80   0  10
HARRISON AR       68  39  60  37 /  80  40   0   0
HOT SPRINGS AR    72  51  64  45 /  80  80   0  10
LITTLE ROCK   AR  72  49  64  43 /  80  80   0  10
MONTICELLO AR     75  52  66  46 /  80  80  10  10
MOUNT IDA AR      73  50  65  44 /  80  80   0  10
MOUNTAIN HOME AR  68  41  62  38 /  80  40   0   0
NEWPORT AR        70  44  62  39 /  80  60  10   0
PINE BLUFF AR     73  50  64  44 /  80  80  10  10
RUSSELLVILLE AR   73  48  65  43 /  80  60   0  10
SEARCY AR         69  47  62  40 /  80  70  10   0
STUTTGART AR      72  48  63  42 /  80  80  10  10
&&

.LZK WATCHES/WARNINGS/ADVISORIES...NONE.
&&

SHORT TERM...62 / LONG TERM...59
Hazardous weather outlook, Apr 11, 2:07 AM CST, 5 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
307 AM CDT MON APR 11 2016

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-121000-
BOONE-MARION-BAXTER-FULTON-SHARP-NEWTON-SEARCY-STONE-IZARD-
INDEPENDENCE-JOHNSON-POPE-VAN BUREN-CLEBURNE-JACKSON-LOGAN-CONWAY-
FAULKNER-WHITE-WOODRUFF-SCOTT-YELL-PERRY-POLK-MONTGOMERY-GARLAND-
SALINE-PULASKI-LONOKE-PRAIRIE-MONROE-PIKE-CLARK-HOT SPRING-GRANT-
JEFFERSON-ARKANSAS-DALLAS-CLEVELAND-LINCOLN-DESHA-OUACHITA-
CALHOUN-BRADLEY-DREW-
307 AM CDT MON APR 11 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

SOME STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THROUGH
TONIGHT. THE BEST CHANCES FOR SEEING SEVERE WEATHER WILL BE ACROSS
MUCH OF CENTRAL AND SOUTHERN ARKANSAS...OR SOUTH OF A LINE FROM
FORT SMITH...TO CONWAY...TO DES ARC. SOME ISOLATED SEVERE WEATHER
COULD STILL BE SEEN NORTH OF THIS LINE.

EXPECT DAMAGING WINDS AND LARGE HAIL WITH THE STRONGEST
STORMS...WITH AN ISOLATED TORNADO ALSO POSSIBLE. SOME HEAVY
RAINFALL COULD ALSO BE SEEN...AS 1 TO 2 INCHES COULD FALL
RAPIDLY...WITH LOCALLY HIGHER AMOUNTS. AS A RESULT...AN ISOLATED
FLASH FLOOD THREAT WILL EXIST...MAINLY ACROSS THE SOUTHERN HALF OF
THE STATE.

THE THREAT FOR HAZARDOUS WEATHER WILL DECREASE BY LATE TONIGHT AND
ESPECIALLY TUESDAY MORNING AS THE STORM SYSTEM MOVES OUT OF THE
REGION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE THREAT FOR HAZARDOUS WEATHER WILL REMAIN LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH TONIGHT.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.

62

In the hours before

Special weather statement, Apr 11, 2:49 AM CST, 5 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
349 AM CDT MON APR 11 2016

ARZ037-040-110915-
SCOTT AR-POLK AR-
349 AM CDT MON APR 11 2016

...SIGNIFICANT WEATHER ADVISORY FOR SCOTT AND NORTHERN POLK COUNTIES
UNTIL 415 AM CDT...

AT 348 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
QUEEN WILHELMINA STATE PARK...OR 12 MILES NORTHWEST OF MENA...MOVING
EAST AT 45 MPH.

SMALL HAIL FROM PEA UP TO HALF INCH AND WINDS IN EXCESS OF 40 MPH
WILL BE POSSIBLE WITH THIS STORM. HEAVY RAIN AND DANGEROUS LIGHTNING
WILL ALSO BE SEEN.

LOCATIONS IMPACTED INCLUDE...
MENA...                WALDRON...             BEAUCHAMP...
QUEEN WILHELMINA STA...
OLIVER...              POLK COUNTY FAIRGROU...
MORGAN SPRINGS...      MOUNTAIN FORK...       BATES...
ACORN...               BLACK FORK...          BLACK FORK MOUNTAIN ...
CAMP PIONEER...        EAGLETON...            HON...
WINFIELD...            SHADY GROVE...         INK...
BOLES...               RICH MOUNTAIN...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3493 9445 3495 9440 3495 9438 3497 9436
      3495 9435 3496 9425 3497 9423 3501 9423
      3505 9408 3503 9407 3502 9398 3467 9387
      3467 9393 3464 9393 3449 9446
TIME...MOT...LOC 0848Z 254DEG 41KT 3473 9436

59
Special weather statement, Apr 11, 2:59 AM CST, 4 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
359 AM CDT MON APR 11 2016

ARZ021-030-037-038-110945-
JOHNSON AR-SCOTT AR-YELL AR-LOGAN AR-
359 AM CDT MON APR 11 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN JOHNSON...WEST
CENTRAL YELL...NORTH CENTRAL SCOTT AND LOGAN COUNTIES UNTIL 445 AM
CDT...

AT 358 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
WASHBURN...OR 8 MILES WEST OF BOONEVILLE...MOVING EAST AT 45 MPH.

SMALL HAIL FROM PEA UP TO HALF INCH AND WINDS IN EXCESS OF 40 MPH
WILL BE POSSIBLE WITH THIS STORM. HEAVY RAIN AND DANGEROUS LIGTHNING
WILL ALSO BE POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
CLARKSVILLE...         BOONEVILLE...          PARIS...
MANSFIELD...           MAGAZINE...            SUBIACO...
HARTMAN...             SCRANTON...            RATCLIFF...
BLUE MOUNTAIN...       MIDWAY IN LOGAN COUN...
MOUNT MAGAZINE...
HINKLE...              ECHO...                HOYT...
COAL HILL...           HAVANA...              CAULKSVILLE...
MORRISON BLUFF...      BARBER...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3507 9423 3510 9415 3515 9413 3514 9404
      3523 9403 3523 9392 3532 9391 3531 9381
      3542 9380 3536 9375 3537 9372 3545 9371
      3551 9354 3508 9350 3496 9424
TIME...MOT...LOC 0858Z 254DEG 40KT 3515 9406

59
Special weather statement, Apr 11, 3:16 AM CST, 4 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
416 AM CDT MON APR 11 2016

ARZ037-038-040-041-110945-
SCOTT AR-MONTGOMERY AR-YELL AR-POLK AR-
416 AM CDT MON APR 11 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MONTGOMERY...
SOUTHWESTERN YELL...EASTERN SCOTT AND NORTHEASTERN POLK COUNTIES
UNTIL 445 AM CDT...

AT 415 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES SOUTH OF WALDRON...MOVING EAST AT 55 MPH.

SMALL HAIL FROM PEA UP TO HALF INCH AND WINDS IN EXCESS OF 40 MPH
WILL BE POSSIBLE WITH THIS STORM. BRIEF HEAVY RAIN AND DANGEROUS
LIGHTNING WILL ALSO BE SEEN.

LOCATIONS IMPACTED INCLUDE...
WALDRON...             ODEN...                MUDDY CREEK WMA...
GRAVELLY...            CARDIFF...             STONEHOUSE RECREATIO...
BLUFFTON...            HARVEY...              CEDAR CREEK...
SIMS...                CHERRY HILL IN POLK ...
BLUE BALL...
UNION HILL...          Y CITY...              STORY...
NOLA...                OLIO...                CHULA...
INK...                 BOLES...

LAT...LON 3497 9415 3502 9382 3502 9371 3504 9370
      3505 9366 3469 9349 3455 9416
TIME...MOT...LOC 0915Z 254DEG 49KT 3478 9408

59
Special weather statement, Apr 11, 4:13 AM CST, 3 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
513 AM CDT MON APR 11 2016

ARZ022>024-031-032-039-111045-
VAN BUREN AR-CONWAY AR-PERRY AR-POPE AR-CLEBURNE AR-FAULKNER AR-
513 AM CDT MON APR 11 2016

...SIGNIFICANT WEATHER ADVISORY FOR VAN BUREN...NORTHWESTERN
FAULKNER...NORTHERN PERRY...SOUTHEASTERN POPE...CONWAY AND WEST
CENTRAL CLEBURNE COUNTIES UNTIL 545 AM CDT...

AT 513 AM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR HECTOR TO NEAR
HATTIEVILLE TO 7 MILES EAST OF OLA...AND MOVING NORTHEAST AT 60 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
CONWAY...              MORRILTON...           CLINTON...
FAIRFIELD BAY...       PERRYVILLE...          GREENBRIER...
ATKINS...              WOOSTER...             OPPELO...
GUY...                 DAMASCUS...            TWIN GROVES...
MENIFEE...             SHIRLEY...             PERRY...
ADONA...               HOUSTON...             BETHLEHEM...
CATHOLIC POINT...      SOLGOHACHIA...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3572 9241 3571 9225 3554 9221 3509 9247
      3493 9320 3509 9303 3512 9303 3512 9298
      3517 9290 3517 9301 3529 9291 3551 9296
      3576 9242
TIME...MOT...LOC 1013Z 246DEG 51KT 3547 9288 3532 9285 3502 9309

62
Special weather statement, Apr 11, 4:53 AM CST, 3 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
553 AM CDT MON APR 11 2016

ARZ024-031>033-111130-
WHITE AR-CONWAY AR-CLEBURNE AR-FAULKNER AR-
553 AM CDT MON APR 11 2016

...SIGNIFICANT WEATHER ADVISORY FOR FAULKNER...WESTERN WHITE...EAST
CENTRAL CONWAY AND SOUTHEASTERN CLEBURNE COUNTIES UNTIL 630 AM CDT...

AT 553 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
SPRINGHILL...OR NEAR CONWAY...MOVING EAST AT 60 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CONWAY...              SEARCY...              BEEBE...
GREENBRIER...          VILONIA...             WOOSTER...
PANGBURN...            ROSE BUD...            ENOLA...
MENIFEE...             MOUNT VERNON...        CROSBY...
WOOLLY HOLLOW STATE ...
MCRAE...               SPRINGHILL...
PICKLES GAP...         GRAVEL HILL...         HOLLAND...
GARNER...              LETONA...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3505 9197 3507 9201 3507 9211 3504 9212
      3503 9253 3522 9255 3549 9176 3505 9173
TIME...MOT...LOC 1053Z 250DEG 62KT 3517 9241

226

The radar

The Western Arkansas radar (KSRX), 110 km away, was scanning. The volume nearest the first event began at 13:53 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Polk

When
April 11, 7:56 AM CST
Where
Polk County, 0.57 mi W of Wickes
Measured
0.88 in hail
Reported by
Public
Coordinates
34.300, -94.340

Thunderstorm Wind, Hot Spring

When
April 11, 10:09 AM CST
Where
Hot Spring County, 0.9 mi NE of Midway
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.260, -92.940

A large tree was reported down on Highway 84.

Thunderstorm Wind, Jefferson

When
April 11, 11:06 AM CST
Where
Jefferson County, 0.69 mi N of Redfield
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
34.440, -92.180

There were reports of numerous limbs and trees down in Redfield. We also had a report of a fence blown over on Highway 365.

Thunderstorm Wind, Jefferson

When
April 11, 11:14 AM CST
Where
Jefferson County, 1.33 mi WNW of White Hall
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.280, -92.120

Large limb debris was reported on Highway 270 west of White Hall.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2016Every state in 2016This day in weather historyWarnings in Arkansas, April 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 630936, 630937, 630938, 630939.